Alabama, 2003

Flood in Alabama, May 21 to 22, 2003

May 21 to 22, 2003 · NWS BMX · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 21, 1:34 PM CST, 1 hour 26 minutes earlier.

Area forecast discussion, May 21, 1:34 PM CST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
234 PM CDT WED MAY 21 2003

A COMBINATION OF DEEP MOISTURE...STALLED OUT FRONTAL BOUNDARY...AND
APPROACHING SHORT WAVE TROF WILL BRING ABOUT YET ANOTHER ROUND OF
HEAVY RAINFALL ACROSS MUCH OF THE FORECAST AREA. FLASH FLOOD WATCH
HAS ALREADY BEEN ISSUED FOR CENTRAL ALABAMA...WHERE 1 TO 3 INCHES ARE
LIKELY THROUGH TONIGHT.  MODELS STILL ADVERTISING A 850MB CLOSED LOW
TO DEVELOP OVER SOUTH CENTRAL ALABAMA TONIGHT AND DRIFT SLOWLY INTO
GEORGIA BY THURSDAY AFTERNOON.  INCREASING LOW LEVEL WARM AIR
ADVECTION ON EAST SIDE OF LOW WILL LIKELY RESULT IN POCKETS OF
STRONGER CONVECTION OVER EAST ALABAMA LATER TONIGHT.

MODELS HAVE BEEN SHOWING A SLOWER MOVING SYSTEM...SO RAIN WILL LIKELY
LINGER ACROSS EAST ALABAMA THROUGH THURSDAY MORNING.  LOW LEVEL
MOISTURE PROGS INDICATING CLOUDS WILL BE HARD TO CLEAR OUT
THURSDAY...WITH A GOOD POSSIBILITY OF SOME CLOUDS HOLDING OVER EAST
ALABAMA THROUGH THURSDAY NIGHT.  A SUNNY WEEKEND IS LOOKING LESS
LIKELY WITH EACH MODEL RUN.   ALTHOUGH ALABAMA REMAINS IN A NORTHWEST
FLOW ALOFT...GFS IS TRYING TO BRING SEVERAL SHORT WAVE TROFS DOWN
BACK SIDE OF TROF.  EVEN THOUGH PCPN WITH THESE SYSTEMS SHOULD REMAIN
WEST OF AREA...CLOUDS WILL MOVE BACK OVER THE REGION THIS WEEKEND.
GFS HAS BEEN INCONSISTENT FOR FIRST OF NEXT WEEK...BUT I WILL
CONTINUE WITH CHANCE OF RAIN ON MONDAY AND RAIN FREE CONDITIONS
TUESDAY AND WEDNESDAY.

BHM  64 76 60 80/  80 30 10 0
MGM  66 78 63 84/  90 40 10 0

.BHM...FLASH FLOOD WATCH THROUGH TONIGHT FOR CENTRAL ALABAMA.

ROSE/58
Hazardous weather outlook, May 21, 12:40 PM CST, 2 hours 20 minutes before
ALZ011>015-017>050-212045-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
140 PM CDT WED MAY 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...

A SLOW MOVING FRONTAL SYSTEM WILL SPREAD SHOWERS AND THUNDERSTORMS
ACROSS THE AREA TODAY AND TONIGHT.  ALTHOUGH CONDITIONS ARE NOT
FAVORABLE FOR SEVERE THUNDERSTORMS...THERE WILL BE A THREAT OF
LOCALLY HEAVY RAINFALL THAT MAY CAUSE FLOODING.  A FLASH FLOOD WATCH
IS IN EFFECT FOR THIS AFTERNOON AND TONIGHT FOR MUCH OF CENTRAL
ALABAMA.  ROUGHLY FROM HAMILTON TO CENTRE...AND SOUTH
FROM LIVINGSTON...TO HAYNEVILLE...TO PRATTVILLE...AND EAST TO
LAFAYETTE.
RIVER FLOODING ALSO CONTINUES ACROSS THE AREA.  SEE SPECIFIC FLOOD
WARNINGS AND STATEMENTS FOR DETAILED INFORMATION.

.DAYS TWO THROUGH SEVEN (THURSDAY THROUGH TUESDAY)...

SCATTERED SHOWERS AND THUNDERSTORMS MAY LINGER INTO THURSDAY MORNING
ACROSS EASTERN PORTIONS OF THE FORECAST AREA.  RAINFALL SHOULD
BE ENDING FROM WEST TO EAST THROUGH THE DAY THURSDAY.

ADDITIONAL RAINFALL THAT WILL FALL ON WEDNESDAY IS LIKELY TO
AGGRAVATE RIVERS ACROSS THE AREA.  ANY CURRENT FLOODING MAY BE
PROLONGED...AND ADDITIONAL FLOODING IS POSSIBLE INTO THE WEEKEND.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SEVERE STORM SPOTTERS SHOULD NOT BE NECESSARY.
ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL MAY BE NEEDED
TONIGHT...DUE TO POTENTIAL FLOODING CONCERNS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Sumter

When
May 21, 3:00 PM CST to May 22, 6:15 PM CST
Where
Sumter forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
32.591, -88.199 (the zone’s center; the record gives no point)

The Sucarnoochee River at Livingston was above flood stage of 18 feet during this time period. The river crested at 18.35 feet on May 21 around 5 pm CDT.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2003Every state in 2003This day in weather historyWarnings in Alabama, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5360706.